Hail, Cass
- When
- May 28, 12:53 PM CST
- Where
- Cass County, 0.54 mi E of Peculiar
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -94.460
A stalled frontal boundary over northern Missouri, combined with a very warm and humid airmass, produced severe thunderstorms across western Missouri, during the afternoon hours of May 28, 2013. There were several reports of large hail, and one report of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A stalled frontal boundary over northern Missouri, combined with a very warm and humid airmass, produced severe thunderstorms across western Missouri, during the afternoon hours of May 28, 2013. There were several reports of large hail, and one report of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 11:27 AM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1227 PM CDT Tue May 28 2013
.SHORT TERM...(Today through Wednesday)
Issued at 327 AM CDT TUE MAY 28 2013
Latest MCS continues to roll through north central Missouri
producing pockets of severe winds as it moves eastward. Once again,
12 hour rainfall totals have averaged between 1-1.5 inches across
northern Missouri saturating most locations and setting the stage for
the potential of more widespread flooding later today.
This morning, convection will steadily track eastward towards
Illinois by daybreak, with weak warm advection producing additional
showers and isolated thunder westwards towards Nebraska and Kansas.
Much of the morning will be dry as shortwave energy lifts away from
the region and the LLJ continues to weaken and veer.
This afternoon, concerns remain on the positioning of a lingering
frontal boundary currently stalled over northern Missouri.
Expectations are that a very warm and humid airmass will again
rebuild along and south of this front and as shortwave energy ejects
into the Plains from the southwest convection will again be renewed
by mid-afternoon. Again, the severe threat looks mainly focused on
large hail along with damaging winds. Cannot rule out the tornadic
threat given low LCLs and increasing nocturnal jet early in the
evening.
Perhaps the biggest concern will be with the potential for heavy
rain and flash flooding. By 00z, low-level flow will be running
nearly parallel to the surface boundary across northern Missouri
creating the potential for training storms. Strong moisture
transport through the day focused over the frontal zone results in
PWAT values approaching 1.6"-2" or around 2SD above normal. As a
result, will extend the flash flood watch through 12Z
Wednesday.
As flow aloft sharpens Wednesday morning convection should be pushed
further north into Iowa, with larger severe weather risk refocusing itself
over the Western Plains. Much of Wednesday will likely be warm, dry,
and humid. Our concerns again increase by Wednesday night and
Thursday morning as remnant convection from the Plains tracks
eastward. It's possible that one or more convective complexes will
move towards the region, likely with a decaying severe weather
threat, but increasing heavy rain threat.
.LONG TERM...(Thurday through Monday)
Issued at 356 PM CDT MON MAY 27 2013
By Thursday afternoon convective redevelopment remains in question
given the unknowns regarding convection entering the CWA Thursday
morning. Nevertheless, yet another warm and unstable airmass
develops Thursday afternoon setting the stage for another round of
severe weather and heavy rain.
The final round of severe weather and potential heavy rain will
arrive Friday as the upper trough finally begins to pivot eastward.
Depending on the placement of the surface front Friday afternoon,
another round of strong northward moisture transport looks likely.
This will again set the state for the potential of strong to severe
thunderstorms and flash flooding heading into Saturday morning.
Thankfully, quiet weather returns for the weekend and into early
portions of next week as high pressure moves into the area and we
slowly begin to dry out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1230 PM CDT TUE MAY 28 2013
MVFR stratus with bases above 2,000 ft will continue to spread
northeast across the region this afternoon, before lifting above
3,000 ft later this afternoon. A thunderstorms is currently tracking
toward the MCI/MKC TAF sites and will likely impact these areas
between 18z-20z, then scattered convection will spread across the
region after 21z. Most precipitation should lift north of the region
between 02-05z, leaving behind low-end VFR to MVFR ceilings.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Wednesday morning FOR KSZ025-102.
MO...FLASH FLOOD WATCH through Wednesday morning FOR MOZ001>008-
011>017-020>025-031>033-039-040.
&&
SHORT TERM...31
LONG TERM...31
AVIATION...LaflinHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 543 AM CDT TUE MAY 28 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 543 AM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONT...COUPLED WITH A REMNANT BOUNDARY FROM OVERNIGHT THUNDERSTORMS...WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM MID AFTERNOON INTO THIS EVENING. A VERY WARM AND UNSEASONABLY HUMID AIRMASS WILL ALLOW SOME STORMS TO BECOME SEVERE...WITH THE GREATEST COVERAGE EXPECTED TO BE ACROSS NORTHERN MISSOURI INTO NORTHEAST KANSAS. LARGE HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER HAZARD...ALONG WITH SPORADIC WIND DAMAGE AND PERHAPS A TORNADO. ADDITIONALLY...STORMS MAY REPEATEDLY TRACK ACROSS THE SAME AREAS THROUGH THE EVENING HOURS...PRODUCING HEAVY RAINFALL OVER LOCATIONS THAT HAVE RECEIVED UPWARDS OF 3 INCHES OF RAINFALL SINCE EARLY MONDAY MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS A VERY WARM AND HUMID AIRMASS INTERACTS WITH A NEAR STATIONARY FRONT. SEVERAL PERIODS OF STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME FRAME...BUT THE PRIMARY CONCERN WILL BE A PERSISTENT HEAVY RAINFALL THREAT. SEVERAL ADDITIONAL INCHES OF RAINFALL ARE LIKELY THROUGH THE MIDDLE TO LATE WEEK PERIOD WHICH MAY LEAD TO WIDESPREAD SIGNIFICANT FLOODING ACROSS PORTIONS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM...ESPECIALLY ALONG AND NORTH OF A KANSAS CITY TO MACON LINE. BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 PM CDT TUE MAY 28 2013
KSZ057-281815-
MIAMI KS-
1233 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 115 PM CDT...
AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARRIS...OR 20 MILES SOUTH OF OTTAWA...
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OSAWATOMIE...PAOLA...FONTANA...BEAGLE...HILLSDALE AND NEW
LANCASTER.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 3861 9507 3873 9485 3844 9464 3839 9492
3839 9507
TIME...MOT...LOC 1733Z 241DEG 32KT 3836 9532
LAFLINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 PM CDT TUE MAY 28 2013
KSZ057-MOZ043-281900-
CASS MO-MIAMI KS-
115 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS AND MIAMI COUNTIES
UNTIL 200 PM CDT...
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOUISBURG...PECULIAR...HARRISONVILLE...RAYMORE...CLEVELAND...
FREEMAN...WAGSTAFF...CHILES...BUCYRUS AND WEST LINE.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 3855 9502 3874 9469 3874 9461 3879 9461
3880 9457 3884 9440 3861 9420 3846 9495
TIME...MOT...LOC 1815Z 241DEG 36KT 3856 9486
LAFLINThe Pleasant Hill radar (KEAX), 20 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
Highway AA was reported under water, to the west of Highway 59, and northwest of Tarkio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452372, 452373, 452375, 452376, 452371, 452377, 452378.